Skip to main content

Hybrid Markov chain models of S–I–R disease dynamics

Abstract

Deterministic epidemic models are attractive due to their compact nature, allowing substantial complexity with computational efficiency. This partly explains their dominance in epidemic modelling. However, the small numbers of infectious individuals at early and late stages of an epidemic, in combination with the stochastic nature of transmission and recovery events, are critically important to understanding disease dynamics. This motivates the use of a stochastic model, with continuous-time Markov chains being a popular choice. Unfortunately, even the simplest Markovian S–I–R model—the so-called general stochastic epidemic—has a state space of order \(N^2\), where N is the number of individuals in the population, and hence computational limits are quickly reached. Here we introduce a hybrid Markov chain epidemic model, which maintains the stochastic and discrete dynamics of the Markov chain in regions of the state space where they are of most importance, and uses an approximate model—namely a deterministic or a diffusion model—in the remainder of the state space. We discuss the evaluation, efficiency and accuracy of this hybrid model when approximating the distribution of the duration of the epidemic and the distribution of the final size of the epidemic. We demonstrate that the computational complexity is \({\mathcal {O}}(N)\) and that under suitable conditions our approximations are highly accurate.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7

References

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Nicolas P. Rebuli.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rebuli, N.P., Bean, N.G. & Ross, J.V. Hybrid Markov chain models of S–I–R disease dynamics. J. Math. Biol. 75, 521–541 (2017). https://doi.org/10.1007/s00285-016-1085-2

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00285-016-1085-2

Keywords

  • Markov population processes
  • Epidemiology
  • Fluid approximation
  • Diffusion approximation

Mathematics Subject Classification

  • 60J27
  • 60J28
  • 92D30
  • 60J22
  • 60J60